Format

Send to

Choose Destination
See comment in PubMed Commons below
BMJ. 2009 Jun 23;338:b2266. doi: 10.1136/bmj.b2266.

Value of routine monitoring of bone mineral density after starting bisphosphonate treatment: secondary analysis of trial data.

Author information

  • 1Screening and Test Evaluation Program, School of Public Health, Edward Ford Building (A27), University of Sydney, NSW 2006, Australia. katyb@health.usyd.edu.au

Abstract

OBJECTIVE:

To assess the value of monitoring response to bisphosphonate treatment by means of measuring bone mineral density.

DESIGN:

Secondary analysis of trial data using mixed models. Data source The Fracture Intervention Trial, a randomised controlled trial that compared the effects of alendronate and placebo in 6459 postmenopausal women with low bone mineral density recruited between May 1992 and May 1993. Bone density measurements of hip and spine were obtained at baseline and at one, two, and three years after randomisation.

MAIN OUTCOME MEASURES:

Between-person (treatment related) variation and within-person (measurement related) variation in hip and spine bone mineral density.

RESULTS:

The mean effect of three years' treatment with alendronate was to increase hip bone mineral density by 0.030 g/cm(2). There was some between-person variation in the effects of alendronate, but this was small in size compared with within-person variation. Alendronate treatment is estimated to result in increases in hip bone density >or=0.019 g/cm(2) in 97.5% of patients.

CONCLUSIONS:

Monitoring bone mineral density in postmenopausal women in the first three years after starting treatment with a potent bisphosphonate is unnecessary and may be misleading. Routine monitoring should be avoided in this early period after bisphosphonate treatment is commenced.

PMID:
19549996
PMCID:
PMC3272655
[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk